An 82-year-old Caucasian man presented to the emergency room (ER) of the University General Hospital (Policlinico P. Giaccone) in Palermo, Italy, because of a 3-day history of right lower back pain radiating to the abdomen and superficial bruising on the right lumbar region. The day before, he had fallen in the bathroom during a lipothymic episode. Thus, his general physician referred him to the ER, where he was admitted as “yellow code” (necessitating urgent care). His past medical history included hypertension (treated with carvedilol and furosemide), chronic renal failure (stage II) , glaucoma, and cancer (hemicolectomy 7 years before and nephrectomy 6 months before). Once arrived to ER, he was febrile (38°C), tachypnoic (26 breaths/min), and tachycardic (106 beats/min). Noninvasive blood pressure was 110/70 mmHg and peripheral O2 saturation was 99% on air. Inspection revealed bruising on the legs and on the right lumbar region. Physical examination revealed a rigid, tender abdomen. Arterial blood gas analysis showed a pH of 7.49, PaCO2 of 23 mmHg, PaO2 of 104 mmHg, HCO3− of 17.4 mEq/L, and a base excess of −4.9 mmol/L. Laboratory tests revealed a hemoglobin (Hb) level of 7.6 g/dL, white blood count of 18.56 × 103 μL, serum creatinine of 4.26 mg/dL, potassium of 7 mEq/L, and a myoglobin of 1025 ng/mL. His first-line coagulation parameters were platelets 356 × 103 μL, international normalized ratio (INR) 0.96, APTT 101 sec (normal range 24–36 sec), and fibrinogen 705 mg/dL. Once asked, the patient denied any bleeding episodes or family history of coagulation disorders. A computerized tomography (CT) with contrast revealed an active retroperitoneal bleeding. As soon as called on consultation, the surgeon suggested an explorative laparotomy, due to the active retroperitoneal bleeding and the recent trauma history. A preoperative dialysis without heparin was executed because of the high potassium level and the finding of peaked T-waves on electrocardiogram. After hemodialysis, potassium level decreased to 3.9 mEq/L and the patient was conducted to the operating theater where general anesthesia was induced without complications. The explorative laparotomy revealed a blood congested right ileo-psoas muscle with an active, oozing and diffuse hemorrhage. Intraoperative arterial blood gas analysis and coagulation tests showed a reduction in Hb level (6.6 g/dL) and an APTT >220 sec. The anesthesiologist started a transfusion of fresh frozen plasma (FFP) and packed red blood cells (PRBCs). As an adequate hemostasis was not achievable, the surgeon positioned two retroperitoneal drains and sutured the bleeding abdominal wall. Then, the patient was admitted to our ICU under mechanical ventilation and sedation. Despite the preload optimization, he was hemodynamically unstable and norepinephrine infusion was started. The intensivist continued the transfusion of PRBCs and FFP and required clotting factors dosages. FVIII level was <2% (normal range: 50–150%). Lupus anticoagulant activity test was negative. Suspecting an AHA, he requested the dosage of FVIII inhibitors and the result was 20.64 Bethesda Units/mL. The hematologist suggested the administration of FVIII inhibitor bypass activity (FEIBA®, Baxter AG, Vienna, Austria) 50 international units/kg (I.U./kg) twice a day and methylprednisolone 125 mg once a day. Despite antihemorrhagic therapy, clinical status and coagulation tests did not improve significantly. After an initial decrease (APTT 63 sec on day 1), APTT remained >100 sec and Hb levels continued to lower. Bleeding was clinically evident from the surgical wound, requiring several changes of surgical dressing (Figs. 1 and 2). Moreover, it was also evident from arterial line and venipuncture sites. On day 4, the intensivist, after a new hematology consultation, started a second-line bypassing therapy with recombinant activated FVII (rFVIIa; NovoSeven RT®, Novo Nordisk AS, Bagsværd, Denmark) 90 μg/kg every 3 h and added a prothrombin complex concentrate (UmanComplex D.I®, Kedrion, Castelvecchio Pascoli, Italy) 2000 I.U. twice a day. Immunosuppressive therapy was shifted to dexamethasone 8 mg/die. On day 9, bleeding increased from the cited sites. Conjunctival and mucosal hemorrhage and diffuse ecchymosis in the back appeared. He died on day 11.